MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. JELCO PROTECTIV SAFETY IV CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM

SMITHS MEDICAL ASD, INC. JELCO PROTECTIV SAFETY IV CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM
Model Number 305306
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that upon attempting to start a iv, when threading the needle, the metal needle perforated the plastic tubing at the end of the hub.This required the infant to require multiple iv attempts.This equipment failure resulted in two unsuccessful iv attempts, causing skin puncture to the baby unnecessarily.
 
Additional Manufacturer Narrative
There were seven (7) samples sent in (one (1) used and six (6) unused) and three (3) photos provided for investigation.The unused samples were received with the assemblies fully seated and were manually advanced into a vein pad, clicked and locked out as designed with no evidence of cannula tips protruding beyond the guard nose components.The three (3) photos displayed a 24g protectiv device with evidence of catheter shear.Unfortunately, these photos did not include magnified closed up views of the device for evidence of cannula or catheter bevel tip irregularities, mechanical witness marks or manufacturing damage.All seven (7) samples displayed no evidence of cannula or catheter bevel tip irregularities, bent cannula, damage to locking mechanism or catheter hub, catheter severance and eyelet-to-tube tears.Pressure testing, using a water filled syringe, of the unused samples indicated no evidence of leakage in the catheter tubing.The used sample displayed normal flash in the flashback chamber with evidence of a puncture in the tubing where the tube meets the hub nose.The puncture was consistent with the ?j?-shape profile of the cannula, resulting in catheter shear.Based on device analysis, the complaints were determined to be due to a variation in insertion technique.Dhr review was done, no issues related to the original complaint were found.

Brand Name
JELCO PROTECTIV SAFETY IV CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
201 west queen st.
southington CT 06489
Manufacturer (Section G)
SMITHS MEDICAL ASD, INC.
201 west queen st.
southington CT 06489
Manufacturer Contact
jim vegel
6000 nathan lane north
14th floor, north tower
minneapolis, MN 55442
MDR Report Key14956573
Report Number3012307300-2022-13114
Device Sequence Number5497581
Product Code FOZ
UDI-Device Identifier10351688071156
UDI-Public10351688071156
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K990236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/13/2025
Device Model Number305306
Device Catalogue Number305306
Device Lot Number4246946
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2022
Supplement Date Received by Manufacturer08/08/2022
Initial Report FDA Received Date07/08/2022
Supplement Report FDA Received Date09/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown